retinoic acid syndrome

(redirected from ATRA syndrome)

retinoic acid syndrome

complex of symptoms in patients taking all-trans retinoic acid for acute promyelocytic leukemia; comprises fever, dyspnea, weight gain, pulmonary infiltrates, pleural or pericardial effusions, episodic hypotension, renal dysfunction, and leukocytosis.

retinoic acid syndrome

A potentially fatal complication of all-trans retinoic acid (ATRA, tretinoin) therapy, which is seen in patients with acute promyelocytic leukemia, and characterised by fever, dyspnoea, weight gain, pulmonary infiltrates and pleural or pericardial effusions, ± leukocytosis.

Management
High-dose steroids (dexamethasone) begun at first signs of retinoic acid syndrome (e.g., unexplained fever, dyspnoea, weight gain, abnormal chest auscultatory findings or radiographic changes), irrespective of leukocyte count, continued for 3+ days until signs and symptoms have abated.
References in periodicals archive ?
The diagnosis of ATRA syndrome was made, and we initiated intravenous dexamethasone 10 mg twice daily with daunorubicin 40 mg daily.
While ATRA syndrome is commonly encountered in APL's induction course, DAH is a rare, often-neglected but life-threatening complication of ATRA syndrome.
Sometimes without pathology evidence, it is difficult to differentiate DAH from leukemic infiltration, pneumonia, and DIC-related pulmonary hemorrhage.[2] In our case, dyspnea with rapidly climbing WBC count and unexpected renal failure led us to the diagnosis of ATRA syndrome. Normalization of clotting test after induction and no signs of other organs bleeding have helped to rule out the possibility of DIC and DIC-related bleeding event.
The patient developed ATRA syndrome during follow-up observation, but the syndrome was controlled by administration of glucocorticoids.
In most of induction therapy protocols for APL, patients with high white blood cell counts are recommended to receive combination of chemotherapy and ATRA with a focus on ATRA syndrome, but the risk of FICH is not reflected in the treatment regimen.
This approach may increase the risk of ATRA syndrome, but many tactics including glucocorticoids, cytotoxic chemotherapy, mechanical ventilation remains.
ATRA syndrome was suspected and therefore ATRA was stopped for 5 days and started on dexamethasone 4 mg twice daily.
Table 1: Basic characteristics of the cases including baseline complete blood count, % marrow blasts, % of PML-RAR alpha positive cells, development and timing of ATRA syndrome and onset of genital ulcers after starting ATRA: Case No.